Colorado, 2009

Flash Flood in Colorado, May 21, 2009

May 21, 2009 · NWS PUB · 1 event in 1 county or zone

A nearly stationary thunderstorm dropped an estimated 4 to 5 inches of rain. A flash flood occurred which washed out gravel roads and cut a natural gas line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A nearly stationary thunderstorm dropped an estimated 4 to 5 inches of rain. A flash flood occurred which washed out gravel roads and cut a natural gas line. Gas was unavailable in the Walsenburg area in Huerfano County for nearly a week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 21, 2:17 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, May 21, 2:17 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
317 PM MDT THU MAY 21 2009

.SHORT TERM...
(TONIGHT AND FRIDAY)

A COUPLE STRONG TO SEVERE STORMS DEVELOPED ALONG THE SRN I-25
CORRIDOR THIS AFTERNOON.  THE STORMS TODAY ARE VERY SLOW MOVING AND
ARE PRODUCING HEAVY RAIN...SO WITH THE STRONGER STORMS THIS
AFTERNOON AND THIS EVENING...FLASH FLOODING WILL CONTINUE TO BE A
THREAT.  SHOULD SEE SOME DIURNAL DECREASE IN THE COVERAGE OF PCPN
LATER THIS EVENING...BUT WL STILL KEEP SOME SCT POPS OVR THE MTS AND
ISOLD ELSEWHERE.  FORECAST SOUNDINGS ALONG THE I-25 CORRIDOR SHOW A
SATURATED LAYER IN THE LOWER LEVELS LATE TONIGHT AND EARLY FRI SO
SHOULD SEE A LOT OF LOW CLOUDS DEVELOP...ALONG WITH AREAS OF FOG.

AN UPR LOW WL REMAIN OVR AZ TONIGHT AND FRIDAY...WITH MSTR
CONTINUING TO STREAM UP OVR THE FORECAST AREA FROM THE SOUTH AND
PRECIPITABLE WATER VALUES OVR 200 PERCENT OF NORMAL FROM THE I-25
CORRIDOR AND WESTWARD...AND BETWEEN 100 AND AROUND 130 PERCENT OF
NORMAL OVER THE SOUTHEAST PLAINS.  WITH THE MOIST ATMOSPHERE OVR THE
AREA STILL ON FRI WL AGAIN SEE PCPN COVERAGE INCREASE IN THE
AFTERNOON HRS.  IT LOOKS LIKE THE MOST UNSTABLE AREAS FRIDAY
AFTERNOON WL BE ALONG THE I-25 CORRIDOR AND SE MTS WHERE LAPSE RATES
WILL BE 7-8 C/KM AND CAPE VALUES WILL BE 400-600 J/KG. WL KEEP SCT
POPS AND HIGHER FROM THE I-25 CORRIDOR...BUT IT LOOKS LIKE THE FAR
SE PLAINS WL BE A LITTLE MORE STABLE AND BOTH THE NAM AND GFS SHOW
LITTLE PCPN SO WL DECREASE POPS SOME.  GUIDANCE TEMPS FOR FRI ARE IN
GOOD AGREEMENT WITH HIGHS IN THE 70S TO AROUND 80 OVR MOST OF THE SE
PLAINS...WL INCREASE MAX TEMPS JUST A LITTLE...AS IT LOOKS LIKE
THERE WL PROBABLY BE A LITTLE MORE SUN TOMORROW IN THIS AREA.

.LONG TERM...
(FRIDAY NIGHT-THURSDAY)

FRIDAY NIGHT-SUNDAY...UNSETTLED WEATHER PATTERN TO CONTINUE WITH
MINOR EMBEDDED WAVES (BEST SEEN IN H30-H20 LAYER POT VORT) MOVING
THROUGH THE WEAK AND MOIST SOUTH TO SOUTHWEST FLOW ALOFT THROUGH
THE DAY SUNDAY. MODELS CONTINUE TO INDICATE BEST INSTABILITY ACROSS
THE HIGHER TERRAIN AND HAVE KEPT BEST POPS ACROSS THE MTS THROUGH
THE PERIOD. SOUNDINGS INDICATING A MORE STABLE ATMOSPHERE ACROSS THE
FAR EASTERN PLAINS FRIDAY EVENING WITH BETTER CHANCES OF SEEING DEEP
MOIST CONVECTION SATURDAY AND SUNDAY WITH ADDED UVV ASSOCIATED WITH
MINOR EMBEDDED WAVES. MODELS ALSO CONTINUE INDICATE ABUNDANT
AVAILABLE MOISTURE AND ALONG WITH WEAK FLOW ALOFT...STORMS WILL HAVE
THE POTENTIAL TO PRODUCE MODERATE TO LOCALLY HEAVY RAINFALL THROUGH
THE WEEKEND. WITH THE WEAK FLOW ALOFT...ORGANIZED SEVERAL WEATHER
DOES NOT LOOK PROMISING...THOUGH WITH DECENT LOW LEVEL MOISTURE IN
PLACE...CANT RULE OUT AN ISOLATED SEVERE STORM THROUGH THE WEEKEND.

SUNDAY NIGHT-THURSDAY...A SLIGHT DECREASE IN AVAILABLE MOISTURE
PROGGED AS FLOW ALOFT BECOMES MORE WESTERLY SUNDAY NIGHT AND MONDAY
WITH A WEAK UPPER TROUGH AND ASSOCIATED COLD FRONT MOVING ACROSS THE
NORTHERN TIER. MODELS INDICATING PRE FRONTAL TROUGH ACROSS THE
EASTERN PLAINS ON MONDAY AFTERNOON AND TRY AND SCOUR DRY LINE INTO
WESTERN KANSAS. NORTHERN TIER WAVE CONTINUES ACROSS THE NORTHERN
HIGH PLAINS MONDAY NIGHT WITH BACKDOOR COLD FRONT MOVING ACROSS
EASTERN COLORADO TUESDAY MORNING. WITH ENOUGH RESIDUAL MOISTURE AND
LATE MAY SOLAR HEATING...HAVE KEPT ISOLATED TO SCATTERED MAINLY
DIURNAL SHOWERS AND THUNDERSTORMS ACROSS THE HIGHER TERRAIN AND HIGH
VALLEYS THROUGH THE PERIOD. HAVE GONE WITH ISOLATED TO SCATTERED
POPS ACROSS THE EASTERN PLAINS SUNDAY NIGHT THROUGH TUESDAY WITH
UNCERTAINTY ON TIMING OF BOUNDARY ACROSS THE PLAINS. THE PLAINS
SHOULD BE TOO STABLE TUESDAY NIGHT AND WEDNESDAY BEHIND FRONT WITH
CHANCES OF DEEP MOIST CONVECTION RETURNING ON THURSDAY. -MW

&&

.AVIATION...

SCATTERED SHOWERS AND ISOLD TSTMS WILL BE POSSIBLE THIS EVENING AT
THE THREE TAF SITES.  THE LATER TONIGHT ISOLD SHOWERS WL BE
POSSIBLE...WITH IFR CIGS LIKELY AT KCOS AFTER MIDNIGHT...AND
PROBABLY MVFR CIGS AT KPUB AND KALS.  THE LOW CIGS WL LIKELY
CONTINUE THROUGH ABOUT 14Z OR 15Z...WITH VFR CONDITIONS THEREAFTER.
HOWEVER...FRI AFTERNOON MVFR CIGS COULD AGAIN OCCUR IN SHOWERS AND
TSTMS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

28/23
Hazardous weather outlook, May 21, 5:37 AM MST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
637 AM MDT THU MAY 21 2009

COZ058>089-093>099-221245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
637 AM MDT THU MAY 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND FROM THE I-25
CORRIDOR WESTWARD DURING THE AFTERNOON...WITH GENERALLY LESS
ACTIVITY OUT EAST ACROSS THE PLAINS.  THE PRIMARY THREATS FROM
STORMS TODAY WILL BE HEAVY RAINFALL...WIND GUSTS TO AROUND 40
MPH...LOCAL PEA SIZE HAIL...AND LIGHTNING.

TONIGHT...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE
MOUNTAINS...HIGH VALLEYS...AND ADJACENT PLAINS DURING THE EVENING
HOURS...AND THEN DIE DOWN AROUND MIDNIGHT.  THE PRIMARY THREATS WILL
REMAIN THE SAME AS DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MILD AND RELATIVELY MOIST METEOROLOGICAL PATTERN WILL ALLOW
ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY TO CONTINUE
ACROSS SOUTHERN COLORADO THROUGH THE PERIOD. THE PRIMARY
METEOROLOGICAL THREATS FROM STORMS ON THESE DAYS WILL BE
LIGHTNING...GUSTY WINDS...HEAVY RAIN AND POSSIBLY SOME SMALL
STREAM FLOODING. IN ADDITION...ONE OR TWO STORMS COULD BE SEVERE
ON ANY GIVEN DAY(ESPECIALLY FROM MONDAY INTO NEXT
WEDNESDAY)...WHICH WILL BE CAPABLE OF PRODUCING WIND GUSTS AROUND
60 MPH AND HAIL AROUND 1 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 12 PM MDT THIS AFTERNOON OVER THE MOUNTAINS...HIGH
VALLEYS...AND I-25 CORRIDOR.

In the hours before

Local storm report, May 21, 2:37 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MDT THU MAY 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       6 NNE LA VETA           37.60N 104.98W
05/21/2009  M2.20 INCH       HUERFANO           CO   TRAINED SPOTTER

            HEAVY RAIN STILL OCCURRING

&&

The radar

The Pueblo radar (KPUX), 130 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Las Animas

When
May 21, 3:55 PM MST to 5:00 PM MST
Where
Las Animas County, 6.52 mi WNW of Hoehne to 5 mi W of Hoehne
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.320, -104.487

I-25 frontage road and County Road 42 flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170030.